Friday, May 17, 2024

Does Zyrtec Help With Sinus Pressure

Other Treatments For Sinusitis

How Antihistamines Help with Allergies — From the makers of ZYRTEC®

Outside of our top choices, a few other antihistamines can help.

âBenadryl is unsuitable for long-term use, but it can reduce allergy symptoms short term and act as a preventative measure against sinus infection.

Claritin, Zyrtec, and Allegra are three second-generation antihistamines that alleviate allergy symptoms that can lead to sinusitis. Some of them can be used daily.

Other methods you can use to alleviate your sinus struggles include:

  • Putting a cold compress on your forehead, as applying ice can reduce swelling and sinus pressure.
  • Using eye drops to alleviate sinus congestion by reducing redness, itchiness, and puffiness around your eyes.
  • Checking the ingredients on your skin products, perfumes, and lotions to see if they may be affecting your sinuses. The scents of these products can aggravate the sinuses long-term.
  • Avoiding stress as much as possible. Being a new parent or working a demanding job can weaken your immune system, so make sure youâre mitigating your stress in other ways.

Recommended Reading: How To Stop Getting Sinus Infections

When Should You See A Doctor For A Stuffy Nose

Home remedies may not always prove useful. Certain scenarios may mean that your stuffy nose indicates health conditions like sinusitis or even severe allergies.

If you start to feel that your symptoms could be caused by another health condition, its time to speak with your doctor.

Here are some clear signs on when to see your doctor:

  • When congestion lasts for over 10 days
  • When congestion is accompanied by high fever for over three days
  • When sinus pain and fever is accompanied with green nasal discharge
  • If you have a weakened immune system
  • If you have respiratory conditions like asthma or emphysema
  • If the patient is an infant

If your infant has a stuffy nose, it is important that you see a doctor as soon as possible. This is because nasal congestion may be indicative of potentially fatal breathing problems.

Nasal congestion might also interfere with infant feeding and can cause choking and aspiration, which is when fluid ends up in a childs lungs.

Getting your infant prompt medical attention by a certified healthcare practitioner can also help make sure that normal speech and hearing development is unaffected.

How To Tell If You Have Allergies Or Something Else

Allergy symptoms can be very similar to those of other conditions, so its sometimes difficult to tell the difference between allergies and colds, for example.

If you have any of the following symptoms, it may be more likely you have a cold or similar illness than a common allergic reaction11:

  • Slow onset of symptoms

See what your symptoms might mean by taking our cold vs allergy quiz.

Recommended Reading: Maximum Strength Mucinex Sinus Max Night

Zyrtec Vs Claritin: Side Effects And Interactions

Claritin is unlikely to cause CNS side effects such as sedation, or confusion when used at dosages of 10mg/day. Side effects may be more likely when used at higher dosages. Zyrtec is 3.5 times more likely than Claritin to cause sedation, particularly when used at dosages higher than 10mg/day. However, Zyrtec is still much less sedating than older antihistamines such as promethazine.

Side effects are generally mild with second-generation antihistamines and include a headache and rarely dry mouth, and nausea. All the second generation antihistamines currently on the market appear free from adverse cardiovascular effects. Few major interactions have been reported with either Zyrtec or Claritin however, there is the possibility that side effects such as sedation, confusion, and mental alertness may be enhanced if given with other drugs with this side effect. More studies are needed to determine if there are any interactions between second generation antihistamines and herbal products or food. Always speak with your doctor of pharmacist before using any drugs in combination.

How Should I Take Cetirizine And Pseudoephedrine

Zyrtec

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Do not crush, chew, or break an extended-release tablet. Swallow it whole.

Take one tablet every 12 hours, unless your doctor tells you otherwise. You may take this medication with or without food.

Store at room temperature away from moisture and heat.

You May Like: Get Antibiotics For Sinus Infection Online

Recommended Reading: Different Antibiotics For Sinus Infection

How To Relieve Sinus

Its always best to see your dentist if youre experiencing any type of tooth pain. He or she will assess the situation to ensure your own diagnosis is correct. Your dentist may also be able to prescribe medication to mitigate the pain and discomfort.

In the interim, here is what you can do to relieve tooth pain from sinus pressure:

  • Stay hydrated and drink lots of water
  • Eat foods that are known to reduce inflammation, as thats largely the cause of sinus-induced tooth pain.
  • Add Calcium and Vitamin C to your diet Calcium-rich foods, such as broccoli, asparagus, leafy greens, and bean sprouts, can counteract histamines, which are inflammation-causing elements. Dont skimp on the orange juice or other citrusy foods that are packed with the power of the essential Vitamin C.
  • Eat food rich in Omega-3 fatty acids, like the ones found in salmon, are also great for combating inflammation.
  • Breathe in steam with hot, moist air. This will open your nasal passages and relieve sinus pressure.
  • Rinse your sinuses with a saline solution. Saline solutions clear any discharge and moisture the sinuses.

Dont Use Them Together

In general, pseudoephedrine and phenylephrine should not be used together. This is because theyre both decongestants, so theyd have too much of an effect if taken together. Combining them could lead to increases in both blood pressure and heart rate.

However, check with your doctor. In some cases, you may be able to try pseudoephedrine two to three hours after your last dose of phenylephrine if you didnt have symptom relief with phenylephrine.

Certain medications can make certain conditions or diseases worse. If you have any of the following conditions, you should discuss with your doctor before taking pseudoephedrine or phenylephrine:

  • thyroid disease
  • enlarged prostate gland

If you want to take pseudoephedrine, you should also talk to your doctor if you have glaucoma.

Recommended Reading: What Color Is Snot With Sinus Infection

Oral And Nasal Decongestants

Over-the-counter decongestants work by shrinking blood vessels inside the nose. There are both oral and nasal formulations.

Sudafed is an oral decongestant used to relieve nasal or sinus congestion caused by the common cold, sinusitis, and respiratory allergies. Do not use Sudafed for longer than three days as it can also lead to rebound congestion.

While Sudafed is available without a prescription, it is kept behind the pharmacy counter and requires an ID to obtain. A similar drug called Sudafed PE can be purchased without hindrance but has not proven to be anywhere near as effective as pseudoephedrine.

Nasal decongestant sprays like Afrin also provide short-term relief of a stuffy nose. It should also not be used for longer than three days due to the risk of rebound congestion .

What Side Effects May I Notice From Receiving This Medicine

Treating Severe Nasal Allergies – From the makers of ZYRTEC®

Side effects that you should report to your doctor or health care professional as soon as possible:

  • allergic reactions like skin rash or hives, swelling of the face, lips, or tongue
  • breathing problems

This list may not describe all possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Dont Miss: How To Reduce Sinus Headache

Don’t Miss: How To Get Rid Of A Pounding Sinus Headache

Signs Of Allergies In Dogs

While we may think of allergies in terms of a runny nose and watery eyes, dogs may also show allergy symptoms in those ways as well as others.

If your pup is prone to allergies and/or is having an allergic reaction, youll likely notice the following symptoms:

  • Rubbing of the face and muzzle repeatedly

  • Biting of the paws or legs

If dog allergies are left untreated, hair loss and skin infections, including bacterial infections and yeast infections, as well as hot spots may develop.

Additionally, if your dog has a severe allergic reaction, this can lead to hives and in extreme cases, can cause anaphylactic shock.

Signs of anaphylactic shock can include excessive drooling, the sudden onset of diarrhea, vomiting, , coma, and even death. If youre able to check your dogs gums, they may appear paler than normal, instead of a healthy pink. Instead of the normal warmth in their limbs, their legs and paws may also feel cold. Your vet will also be able to detect any abnormalities in your dogs heart rate and pulse. If you believe that your dog is showing signs of anaphylactic shock, it is imperative that you seek veterinary intervention straight away, as anaphylactic shock can be life-threatening.

Can I Mix Advil And Acetaminophen Together

Talk to your doctor before combining Advil with other medications, and do not take Advil with other products that contain NSAIDs, such as aspirin, diclofenac, or naproxen.

Advil Dual Action is the first and only FDA approved combination of Ibuprofen and Acetaminophen. Several studies were performed on this combination to establish safety and efficacy. Do not take this product with additional NSAIDs or acetaminophen. Like all medications, talk to your doctor before combining medications.

Donât Miss: Best Daytime Sinus Cold Medicine

You May Like: Are Allergies And Sinus The Same

Can I Use Zyrtec Or Zyrtec

Zyrtec is generally safe for use during pregnancy. Zyrtec-D contains pseudoephedrine, which is not recommended during the first trimester or while breastfeeding. Pseudoephedrine can pass through breast milk. Although the risk of birth defects may be low, its best to use caution. Consult your doctor for the best allergy medicine to take while pregnant.

Sinus Infection And Disorder Surgical Treatments

Buy cheapest Zyrtecset (Zyrtec)

Coblation of the inferior turbinates

Coblation is an in-office procedure that reduces the size of the turbinate the structures that swell up from either side of the nose that can block the airway and impair breathing.

Numbing the nose takes about 15 minutes, and the procedure itself takes 10 minutes. After coblation, you will need to wait for 10 to 15 minutes to ensure that no bleeding occurs. Most people return to work or routine activities right away.

Endoscopic sinus surgery

An outpatient sinus operation, endoscopic sinus surgery corrects structural defects of the nose and sinuses. Your surgeon in the UPMC Sino-Nasal and Allergy Center uses an endoscope, a slender device with a video camera attached, to guide the surgical tools during the sinus operation.

ESS can relieve chronic sinusitis Isinus infection) if sinus remedies have been unsuccessful.

Doctors can also remove nasal polyps in the office using ESS. After applying an anesthetic to the nasal membranes, your doctor will remove the polyps with a microdebrider, a hollow rotating suction that cuts and removes the tissue. Most people can return to normal activities right away. Other outpatient ESS procedures require a longer recovery time.

Rhinoplasty

Rhinoplasty changes the outward structure of the nose.

Some people need this operation to allow the inside of the nose to work properly. For example, a person with a badly fractured nose may need rhinoplasty to unblock the airway.

Recommended Reading: Can You Lose Taste With A Sinus Infection

How Can You Tell If You Have An Acute Sinus Infection

Its tempting to label every nasal issue as a sinus infection, but thats not always the case. Common symptoms of acute sinusitis include:

  • Headaches and sometimes, toothaches

Many people believe that green snot means you have a bacterial sinus infection, curable only with antibiotics. Not true. Sage-colored mucus is common with viral infections and allergies and can happen when snot sits in your face for a while before being expelled.

A trip to your doctor may be necessary if you have a bacterial infection, but it can often be difficult to distinguish between that and a viral infection. If your symptoms last longer than 10 days or improve before worsening again, call your HCP.

If you suddenly experience any of these symptoms, its a sign to seek medical attention immediately, even if theyve been present for fewer than seven days:

  • Abrupt vision changes
  • Continual high fever

Start Treating Your Symptoms Right Away

Since viruses cant be cured, treating colds is primarily aimed at improving symptoms.

Its important to remember that with colds and other viruses, taking an antibiotic wont help you feel better any faster, says Dr. Woodard. In fact, taking an antibiotic unnecessarily can do more harm than good.

The overuse of antibiotics can lead to antibiotic resistance, which can make subsequent infections more difficult to treat.

Get plenty of rest, stay hydrated and rinse out your sinuses with saline irrigation, which can help thin mucous and flush it from your nasal cavity, he says.

Read Also: 3 Day Antibiotic For Sinus Infection

What Drugs And Food Should I Avoid While Taking Zyrtec

This medication may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert.

Avoid drinking alcohol. It can increase some of the side effects of cetirizine.

Ask a doctor or pharmacist before using any other cold or allergy medicine. Antihistamines and decongestants are contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains an antihistamine or decongestant.

Read Also: Can I Take 2 Advil Cold And Sinus

What Happens If I Overdose

Ask Dr. Mike: What is a sinus infection and how do I treat it?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include extreme drowsiness, vision problems, agitation, feeling restless and then drowsy or tired, fast heartbeats, stomach pain, nausea, vomiting, trouble walking, or trouble swallowing or speaking.

Also Check: Can Sinus Infection Cause Eye Pain

What Triggers Sinusitis

There are millions of bacteria in our noses, and most of the time, they’re harmless. Even when a few creep into the sinuses, they don’t cause trouble, as long as they keep draining into the nose along with mucus. But if sinus drainage is blocked, glands in the sinuses continue to produce mucus, and the resulting pool of backed-up mucus provides “the perfect culture medium.” The bacteria grow out of control, causing infection, and the immune system kicks off an inflammatory response. The result: swelling, which causes headache and facial pain mucus buildup, which produces congestion and an influx of white blood cells to fight the bacteria, which thickens the mucus and may tint it yellow or green. Other symptoms include loss of smell or taste, cough, bad breath, fever, toothache, and fullness in the ears.

What Is A Decongestant

A decongestant works to relieve the nasal and sinus congestion that makes breathing difficult. Decongestants come in various forms, including pills, liquid, nasal sprays and drops.

Although often confused, decongestants are different from antihistamines. Antihistamines help relieve most allergy symptoms by blocking the action of histamine in your system, not the congestion.

ZYRTEC-D® contains both an antihistamine and a decongestant for allergies. It powerfully clears your blocked nose and relieves other allergy symptoms. You can find decongestant products like ZYRTEC-D® at your local drug store behind the pharmacy counter. No prescription is necessary.

“zyrtec d”

Read Also: Treatment For Sinus And Ear Infection

How To Take Zyrtec

Use Zyrtec-D exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

Do not crush, chew, or break an extended-release tablet. Swallow it whole.

Take one tablet every 12 hours, unless your doctor tells you otherwise. You may take this medication with or without food.

Store at room temperature away from moisture and heat.

Take the missed dose as soon as you remember. If it is almost time for your next dose, wait until then to take the medicine and skip the missed dose. Do not take extra medicine to make up the missed dose.

When To Call A Professional

Zyrtec

Contact a doctor if you experience facial pain along with a headache and fever, cold symptoms that last longer than seven to 10 days, or persistent green discharge from the nose. If your symptoms dont improve within a week of beginning treatment, call your doctor. Call sooner if symptoms are getting worse.

If you have repeated bouts of acute sinusitis, you may have allergies or another treatable cause of sinus congestion. Ask your doctor for advice.

Also Check: Sinus Infection Turn Into Meningitis

Read Also: Can Clindamycin Treat A Sinus Infection

What Are The Main Differences Between Zyrtec And Zyrtec

The main difference between Zyrtec and Zyrtec-D is that Zyrtec-D contains the decongestant pseudoephedrine. Also known by its brand name, Sudafed, pseudoephedrine works by shrinking blood vessels to reduce swelling and congestion in the nasal passages.

Zyrtec is the brand name for cetirizine. It is available as an oral syrup, orally disintegrating tablet and oral tablet. Children aged 2 to 6 years old can be given the oral syrup. Zyrtec tablets can be administered to children, adolescents, and adults 6 years and older. Zyrtec can be purchased over the counter.

Zyrtec-D contains cetirizine and pseudoephedrine. It is only available as an oral tablet for adults and children 12 years and older. While Zyrtec can be found in the pharmacy aisles, Zyrtec-D is usually stored behind the counter at the pharmacy. This is because there are restrictions on how much pseudoephedrine can be sold to a person at a given time.

Main differences between Zyrtec and Zyrtec-D
Zyrtec
One 5 mg-120 mg tablet twice daily
How long is the typical treatment? As needed for seasonal or perennial allergies As needed for seasonal or perennial allergies. Pseudoephedrine use should be limited to no more than 10 days.
Who typically uses the medication? Adults and children 2 years and older Adults and children 12 years and older

Popular Articles
Related news